Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Columbia, SC

March 19, 2011Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 19, 2011, 6:10 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2011, 6:10 PM EDT (22:10 UTC)
Expired
Mar 19, 2011, 7:00 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:50 PM EDTTSTM WND DMGSaluda, SCSALUDA COUNTY SHERIFF REPORTED NUMEROUS TREES DOWN ACROSS THE COUNTY.
Mar 19, 6:51 PM EDTTSTM WND DMGSilverstreet, SCNEWBERRY COUNTY SHERIFF REPORTED TREE ON CAR AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS52 KCAE 192210
SVRCAE
SCC071-081-192300-
/O.NEW.KCAE.SV.W.0012.110319T2210Z-110319T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF BALL    
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 22 MILES WEST OF NEWBERRY...OR 13 MILES SOUTH OF LAURENS...
  AND MOVING SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SALUDA...
  PROSPERITY AND NEWBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3447 8155 3415 8145 3391 8167 3404 8194
      3413 8186 3415 8190 3420 8194 3429 8188
      3436 8177 3444 8173 3445 8169 3450 8166
      3453 8162
TIME...MOT...LOC 2209Z 321DEG 23KT 3428 8194

$$

TTH
1 follow-up statement
820 
WWUS52 KCAE 192247
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT SAT MAR 19 2011

SCC071-192256-
/O.CAN.KCAE.SV.W.0012.000000T0000Z-110319T2300Z/
NEWBERRY SC-
647 PM EDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF NEWBERRY COUNTY.

LAT...LON 3413 8186 3413 8187 3416 8188 3417 8188
      3418 8186 3417 8184 3418 8183 3399 8160
      3391 8167 3404 8194
TIME...MOT...LOC 2246Z 321DEG 23KT 3410 8176

$$

SCC081-192300-
/O.CON.KCAE.SV.W.0012.000000T0000Z-110319T2300Z/
SALUDA SC-
647 PM EDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SALUDA COUNTY...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTH OF SALUDA...OR 15 MILES SOUTHWEST OF
NEWBERRY...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3413 8186 3413 8187 3416 8188 3417 8188
      3418 8186 3417 8184 3418 8183 3399 8160
      3391 8167 3404 8194
TIME...MOT...LOC 2246Z 321DEG 23KT 3410 8176

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:02 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 19, 2:02 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SAT MAR 19 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST AND
MID ATLANTIC REGION TONIGHT THROUGH MONDAY. THIS WILL RESULT IN
COOLER TEMPERATURES AND SOME CLOUDINESS THE NEXT COUPLE OF DAYS.
ABOVE NORMAL TEMPERATURES WILL RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK COLD FRONT CURRENTLY MOVING SOUTHWARD ACROSS THE SC CENTRAL
MIDLANDS. MAINLY JUST A FEW CLOUDS AHEAD OF THE FRONT...AND NOT
MANY MORE CLOUDS BEHIND THE FRONT. SFC HIGH PRESSURE CENTERED OVER
THE GREAT LAKES...WHICH IS NOT A PRIME LOCATION FOR COLD-AIR
DAMMING TO DEVELOP ACROSS SOUTH CAROLINA. AS A RESULT...EXPECT
MAINLY SUNNY SKIES TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON.
BOTH NAM AND GFS BUFKIT TIME SECTIONS INDICATING INCREASING
MOISTURE ESPECIALLY IN THE MID LEVELS OVERNIGHT AS LOW-LEVEL FLOW
IS TAPPED FROM THE ATLANTIC. NO PRECIPITATION IS EXPECTED. SUNDAY
MORNING FORECAST LOWS CLOSE TO MODEL CONSENSUS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LATEST GUIDANCE IS BACKING OFF ANY SIGNIFICANT COLD AIR DAMMING
WEDGE SUNDAY WITH ONLY SHALLOW MOISTURE MAINLY IN THE MID LEVELS
AND LITTLE ISENTROPIC LIFT. NORTHWEST UPPER LEVEL FLOW NOT
FAVORABLE EITHER. EXPECT CONSIDERABLE CLOUDS THOUGH AND TEMPERATURES
WILL BE COOLER THAN THE LAST FEW DAYS...BUT STAYED CLOSE TO
GUIDANCE MAX TEMPERATURES. MODELS INCREASE LOW LEVEL MOISTURE
SUNDAY NIGHT INTO MONDAY AS WEAK ISENTROPIC LIFT DEVELOPS IN
RESPONSE TO SHORT WAVE TROUGH MOVING ACROSS NORTH
CAROLINA...EXPECT DEEPER MOISTURE WELL TO THE NORTH AND WEST. SO
POPS SHOULD BE LOW THE NEXT COUPLE OF DAYS...DRIZZLE AT THIS TIME
APPEARS UNLIKELY EXPECT FOR A BRIEF PERIOD MONDAY MORNING. WITH
SOUTHWEST FLOW INCREASING DURING THE DAY MONDAY TEMPERATURES
SHOULD RISE INTO THE 70S...AND PREFER MOS GUIDANCE/SREF. CLEARING
MONDAY AFTERNOON AND EVENING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE SHIFTS OFF THE SOUTHEAST COAST TUESDAY WITH AN
UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHERN STATES. FAIR
WEATHER IS EXPECTED WITH TEMPS WARMING BACK ABOVE NORMAL UNDER
SOUTHWEST SURFACE WINDS. ANOTHER WEAK COLD FRONT APPROACHES
WEDNESDAY NIGHT/THURSDAY BRINGING A SLIGHT CHANCE OF SHOWERS TO
THE FORECAST AREA. THERE IS UNCERTAINTY IN GFS ENSEMBLE POP
WEDNESDAY NIGHT THROUGH FRIDAY BUT PREFER LOWER POPS DUE TO LACK
OF SYNOPTIC FORCING. TEMPERATURES ABOVE NORMAL THROUGH MID WEEK
THEN BELOW NORMAL BY THE WEEKEND AS BROAD UPPER TROUGH SETTLES
OVER THE EASTERN STATES AND SURFACE HIGH PRESSURE BUILDS SOUTHEAST
FROM THE UPPER MIDWEST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
COLD FRONT CURRENTLY MOVING SOUTHWARDS THROUGH THE FORECAST AREA
THIS AFTERNOON WILL STALL OVER THE FL PANHANDLE LATER TONIGHT AS
HIGH PRESSURE BUILDS FROM THE NORTH. SOME CU THIS AFTERNOON AHEAD
OF THE FRONT WITH SOME CU/STRATOCU BEHIND THE FRONT. BOTH NAM AND
GFS BUFKIT TIME SECTIONS INDICATING SOME INCREASED MOISTURE
OVERNIGHT ESPECIALLY AFTER 06Z SUNDAY. NOCTURNAL LOW-LEVEL JET
AROUND 25 KTS WILL HINDER EARLY MORNING FOG DEVELOPMENT BUT ALLOW
FOR SOME STRATUS TO DEVELOP. AFTER 12Z MAINLY SCT-BKN MID-LEVEL
CLOUDS UNTIL THE END OF THE TAF PERIOD. GENERALLY VFR CONDITIONS
EXPECTED THROUGH THE TAF PERIOD.

EXTENDED AVIATION
OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY NIGHT INTO MONDAY AS
HIGH PRESSURE WEDGES IN FROM THE ATLANTIC OCEAN.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 19, 5:07 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT SAT MAR 19 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
507 AM EDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 5:56 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SAT MAR 19 2011

SCZ020-021-026-192230-
FAIRFIELD-NEWBERRY-SALUDA-
556 PM EDT SAT MAR 19 2011

...STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD......NEWBERRY...
AND SALUDA COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN LAURENS COUNTY MOVING SOUTHEAST AT 20 MPH.
THIS ACTIVITY MAY MOVE INTO FAIRFIELD...NEWBERRY AND SALUDA COUNTIES
BETWEEN 6 AND 615 PM.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:26 PM EDTTornado WarningCAENewberry, Saluda34 min
Mar 19, 6:54 PM EDTSevere Thunderstorm WarningCAESaluda40 min
Mar 19, 7:52 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.